Alert archive / Iowa / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 24, 2019, 8:26 PM CDT for Allamakee County, Winneshiek County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 8:26 PM CDT (01:26 UTC)
- Expired
- May 24, 2019, 9:07 PM CDT
- In force
- 41 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 50 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 7:49 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600
WUUS53 KARX 250126
SVRARX
IAC005-191-250230-
/O.NEW.KARX.SV.W.0005.190525T0126Z-190525T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
826 PM CDT Fri May 24 2019
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northern Allamakee County in northeastern Iowa...
East central Winneshiek County in northeastern Iowa...
* Until 930 PM CDT.
* At 826 PM CDT, a severe thunderstorm was located near Waukon,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Lansing around 850 PM CDT.
New Albin around 855 PM CDT.
Other locations impacted by this severe thunderstorm include Hanover,
County Roads A 26 And X 6 A, County Roads A 52 And W 60, State Road 9
And County X 20, Ludlow, Glenwood Church and Red Barn Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4334 9172 4350 9140 4350 9128 4346 9123
4345 9123 4342 9120 4339 9120 4337 9122
4335 9121 4333 9114 4321 9166
TIME...MOT...LOC 0126Z 235DEG 27KT 4335 9151
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CA2 follow-up statements
070
WWUS53 KARX 250138
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
838 PM CDT Fri May 24 2019
IAC191-250145-
/O.CAN.KARX.SV.W.0005.000000T0000Z-190525T0230Z/
Winneshiek IA-
838 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WINNESHIEK COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4340 9161 4350 9140 4350 9128 4346 9123
4345 9123 4342 9120 4339 9120 4337 9122
4335 9121 4333 9114 4322 9160
TIME...MOT...LOC 0135Z 235DEG 27KT 4339 9143
$$
IAC005-250230-
/O.CON.KARX.SV.W.0005.000000T0000Z-190525T0230Z/
Allamakee IA-
838 PM CDT Fri May 24 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN ALLAMAKEE COUNTY...
At 835 PM CDT, a severe thunderstorm was located 8 miles north of
Waukon, moving northeast at 30 mph.
A tornado warning also remains in effect for portions of Allamakee
County.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Lansing around 850 PM CDT.
New Albin around 855 PM CDT.
Other locations impacted by this severe thunderstorm include Hanover,
County Roads A 26 And X 6 A, County Roads A 52 And W 60, State Road 9
And County X 20, Ludlow, Red Barn Campground and Churchtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4340 9161 4350 9140 4350 9128 4346 9123
4345 9123 4342 9120 4339 9120 4337 9122
4335 9121 4333 9114 4322 9160
TIME...MOT...LOC 0135Z 235DEG 27KT 4339 9143
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CA306
WWUS53 KARX 250207
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
907 PM CDT Fri May 24 2019
IAC005-250216-
/O.CAN.KARX.SV.W.0005.000000T0000Z-190525T0230Z/
Allamakee IA-
907 PM CDT Fri May 24 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ALLAMAKEE COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4340 9161 4350 9140 4350 9128 4346 9123
4345 9123 4342 9120 4339 9120 4337 9122
4335 9121 4333 9114 4322 9160
TIME...MOT...LOC 0204Z 235DEG 27KT 4353 9116
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 5:50 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 24, 5:50 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 550 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 248 PM CDT Fri May 24 2019 At 2 PM, currently monitoring a warm sector across central Iowa. The RAP continues to bring this warm sector northward into northeast Iowa and southwest Wisconsin. As this occurs, the surface-based CAPE is expected to climb into the 2-3K range by late afternoon. There will be sufficient deep shear for the potential develop of supercells between 4 PM this afternoon and 10 PM tonight. With 0-1 km shear of 30 knots and 0-1 km ML CAPE of 100 to 200 J/kg, there will be the potential of isolated tornadoes to go along with the threat for damaging winds and large hail. This is assuming that we are able to break the cap which exists between 1.5 and 2.5 km. The CAMs are struggling with this. One model run will break this cap and then in its next model run it will not. For Saturday, the models are in fairly good agreement that the surface front will be far enough south during the day that we should remain dry. High temperatures will range from the mid 70s to lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 248 PM CDT Fri May 24 2019 A quasi-stationary front will stretch from an area of low pressure centered on the TX/OK Panhandles to another surface low departing into Quebec Saturday night. Locally, this boundary will sag just south of the WI/IL border Saturday night with dewpoints pooling in the 60s to the south. Considerably drier air will settle in north of the front as surface high pressure builds over the Upper Mississippi Valley. A shortwave is progged to ride along this boundary Saturday night, passing by just south of our forecast area Sunday morning. While the bulk of convective activity triggered by this feature is expected to remain to our south, it may brush a portion of northeast IA and southwest WI with some showers and perhaps a few rumbles of thunder. Weak ridging aloft then slides overhead Sunday evening. The next system arrives late Sunday night into Memorial Day as a potent shortwave rides the ridge top with a developing surface low reflection crossing into central WI. This will occur in conjunction with an increase in deep layer moisture as PWATs climb to around 1.5 inches. Looks like only limited elevated instability initially, but enough to support some embedded thunder within a large complex of showers through Monday morning. Rainfall of a half inch to an inch will be possible, heaviest across the northwestern portion of our forecast area. The question then becomes whether the atmosphere can recover for some convective activity in the afternoon-evening. Models seem somewhat optimistic this far out that at least our southwestern counties may clear out partially. However, they're also calling for dewpoints to reach the low 70s there Monday evening, which is likely overdone and is thus inflating potential instability. At this point looks like decent deep layer shear of 35- 50 knots to promote some storm organization, and SPC has our northeast IA and southwest WI counties highlighted in their Day 4 outlook. Of course the severe threat is very conditional this far out, but worth keeping a close eye on with lots of outdoor holiday festivities. An amplifying trough/ridge pattern over the CONUS towards the middle of the week will remain conducive for continued unsettled weather. An open Gulf and strong moisture transport will interact with low pressure organizing over the Plains late Tuesday into Wednesday to bring another round of widespread rainfall, with potentially significant amounts. A cold front will then push south through the area Wednesday night, with quieter/cooler weather the second half of the week as high pressure skirts by to our west. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 550 PM CDT Fri May 24 2019 Watching a cold front over western Minnesota and Iowa that will move through both airports during the overnight hours. Some showers and storms should get going ahead of this front in the warm sector this evening, but the latest runs of the RAP and HRRR suggest the warm sector and best chances for showers/storms to remain southeast of both airports. Any remaining MVFR ceilings are expected to move past the area very early this evening and will start with a VFR ceiling that will scatter out slowly from west to east tonight. Quiet conditions expected for Saturday with just some high clouds and west/southwest winds under 10 knots. && .HYDROLOGY... Issued at 248 PM CDT Fri May 24 2019 With the models not showing much training across the area tonight and the next round of heavy rain not expected until Sunday night through Tuesday, opted to just keep the ESF going. With this said, any storms that do develop tonight will have the potential of producing hourly rainfall rates of 1 to 3 inches per hour, so we will have to watch them closely. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Kurz AVIATION...04 HYDROLOGY...Boyne
Hazardous weather outlook, May 24, 8:36 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 836 AM CDT Fri May 24 2019 IAZ011-029-030-WIZ053>055-061-251100- Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant- 836 AM CDT Fri May 24 2019 This Hazardous Weather Outlook is for southwest Wisconsin and parts of northeast Iowa. .DAY ONE...Today and Tonight Scattered thunderstorms with heavy rain are expected. A few storms may produce large hail, damaging winds, and isolated tornadoes between 4 PM and 10 PM. Flooding continues along the Mississippi River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are possible Sunday night through Wednesday. It is too early to determine if there would be a severe risk. Flooding will continue along portions of the Mississippi River into next week. .SPOTTER INFORMATION STATEMENT... Any severe weather reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-251100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams- 836 AM CDT Fri May 24 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and west central into central Wisconsin. .DAY ONE...Today and Tonight Isolated thunderstorms are possible through this evening. Lightning is the main hazard. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional thunderstorms are possible Sunday night through Wednesday. It is too early to determine if there would be a severe risk. Flooding will continue along portions of the Mississippi River into next week. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, May 24, 7:17 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
717 PM CDT Fri May 24 2019
IAZ009>011-MNZ095-096-250115-
Winneshiek-Howard-Allamakee-Fillmore-Houston-
717 PM CDT Fri May 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...
At 715 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Spring Grove to Cresco. Movement was
northeast at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
La Crescent, Cresco, Caledonia, Rushford, Spring Grove, Harmony,
Houston, Mabel, Lanesboro, Hokah, New Albin, Brownsville, Canton,
Ridgeway, Rushford Village, and Mound Prairie.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4350 9215 4385 9194 4384 9128 4377 9124
4371 9127 4361 9127 4358 9123 4354 9125
4352 9122 4348 9122 4322 9222
TIME...MOT...LOC 0015Z 226DEG 38KT 4349 9165 4340 9212
CASpecial weather statement, May 24, 7:59 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service La Crosse WI
759 PM CDT Fri May 24 2019
IAZ010-011-250145-
Winneshiek-Allamakee-
759 PM CDT Fri May 24 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ALLAMAKEE AND SOUTHERN
WINNESHIEK COUNTIES...
At 758 PM CDT, a strong thunderstorm was located near Decorah, moving
northeast at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Decorah, Waukon, Postville, Calmar, Ossian, Spillville, Fort
Atkinson, Castalia, Jackson Junction, and Hanover.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4308 9203 4320 9203 4342 9169 4342 9129
4308 9159
TIME...MOT...LOC 0058Z 232DEG 37KT 4326 9177
CASpecial weather statement, May 24, 8:15 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
815 PM CDT Fri May 24 2019
MNZ096-WIZ041-053-250215-
Houston-Vernon-La Crosse-
815 PM CDT Fri May 24 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HOUSTON...
SOUTHEASTERN LA CROSSE AND NORTHWESTERN VERNON COUNTIES...
At 814 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Coon Valley to near La Crosse to
Spring Grove. Movement was northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
La Crosse, Caledonia, West Salem, Bangor, Stoddard, Coon Valley,
Hokah, Brownsville, Wilmington, Reno, Chaseburg, Genoa, and Goose
Island.
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4368 9093 4355 9123 4350 9166 4368 9150
4395 9099 4388 9091 4373 9091
TIME...MOT...LOC 0114Z 235DEG 27KT 4374 9108 4376 9123 4356 9162
CAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:37 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 38 min |
| May 24, 7:59 PM CDT | Special Weather Statement | ARX | Winneshiek | 46 min |
| May 24, 8:30 PM CDT | Tornado Warning | ARX | Allamakee | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.